Format

Send to

Choose Destination
See comment in PubMed Commons below
Pediatrics. 2003 Oct;112(4):815-20.

Risk of anaphylaxis after vaccination of children and adolescents.

Author information

1
Center for Health Studies, Group Health Cooperative, Seattle, Washington 98101-1448, USA. bohlke.k@ghc.org

Abstract

OBJECTIVE:

To quantify the risk of anaphylaxis after vaccination of children and adolescents.

METHODS:

The study population consisted of children and adolescents who were enrolled at 4 health maintenance organizations that participated in the Vaccine Safety Datalink Project. For the period 1991-1997, we identified potential cases by searching for occurrences of International Classification of Diseases, Ninth Revision (ICD-9) code 995.0 (anaphylactic shock), E948.0 through E948.9 (adverse reaction from bacterial vaccines), and E949.0 through E949.9 (adverse reaction from other vaccines and biological substances). At 1 study site, we also included a range of other allergy codes. We restricted to diagnoses on days 0 to 2 after vaccination (ICD-9 995.0) or day 0 (all other ICD-9 codes). We then reviewed the medical record to confirm the diagnosis.

RESULTS:

We identified 5 cases of potentially vaccine-associated anaphylaxis after administration of 7 644 049 vaccine doses, for a risk of 0.65 cases/million doses (95% confidence interval: 0.21-1.53). None of the episodes resulted in death. Vaccines that were administered before the anaphylactic episodes were generally given in combination and included measles-mumps-rubella, hepatitis B, diphtheria-tetanus, diphtheria-tetanus-pertussis, Haemophilus influenzae type b, and oral polio vaccine. One case of anaphylaxis followed measles-mumps-rubella vaccine alone. At the site at which we reviewed additional allergy codes, we identified 1 case after 653 990 vaccine doses, for a risk of 1.53 cases/million doses (95% confidence interval: 0.04-8.52).

CONCLUSIONS:

Patients and health care providers can be reassured that vaccine-associated anaphylaxis is a rare event. Nevertheless, providers should be prepared to provide immediate medical treatment should it occur.

PMID:
14523172
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Support Center